It is not uncommon for children to be given improper doses of medication during hospital stays, finds a new report from the United States Pharmacopeia (USP), an organization that establishes standards to ensure medication quality. Dosage errors occur when a decimal point is misplaced on a medicationís chart or when an incorrect weight conversion (from pounds to kilograms) is made, says the USP.
Doctors must consider a childís age, weight and medication-dosing frequencies, along with a number of other factors, to help ensure a correct dosage. Given all that, itís not surprising that errors occur. In December 2002, USP released an analysis of medication errors reported in 2001 by MEDMARX, an anonymous, national reporting database operated by USP. Of the 105,603 errors documented, 3,361 involved children from birth to age 16.
To help protect your child from medication errors, the USP advises taking the following safety measures:
On admittance to the hospital, provide the doctor with an up-to-date list of all medicines (prescription and over-the-counter) and dietary supplements your child is taking. This will help minimize medication errors and prevent drug interactions.
Make sure your childís doctor is aware of any allergies your child has. For life-threatening allergies, be sure your child wears a medical-alert bracelet at all times.
Medications administered to children are based on the childís weight in kilograms. Your childís weight in pounds must be divided by 2.2 to convert his or her weight into kilograms. Be aware of this calculation and/or your childís weight in kilograms, and reconfirm the correct dosage with your childís doctor if you have concerns.
Be sure you receive verbal and written information about your childís medications, common side effects and any adverse reactions that should be reported to your childís doctor.
Pay close attention to how your child is feeling while in the hospital. Notify his or her doctor immediately if you notice any negative side effects from the administered medications, such as sudden difficulty in swallowing or breathing.
If your child is given a liquid medication to take after release from the hospital, be sure you are provided with an appropriate measuring device and instructions to ensure proper doses.